VITAMIN D NEWS
Side Effects From Vitamin D
While there are countless symptoms of vitamin D deficiency, there are also a few symptoms of excess vitamin D. Let me modify that. These symptoms are not necessarily caused by too much vitamin D, but rather by another nutritional deficiency, exacerbated by ingesting vitamin D.
As I have mentioned elsewhere (in a previous newsletter), when some people start upping their dosage of vitamin D, they may experience leg cramps. This is due to vitamin D using up magnesium as a cofactor. Thus, if one had low magnesium levels, the extra amount depleted by the needs of the vitamin D, would be enough to trigger the symptoms of magnesium deficiency.
Another sign of magnesium deficiency that can manifest when supplementing with vitamin D, is constipation. If you are getting constipated, after beginning to supplement with vitamin D, the odds are you were borderline magnesium-deficient. Vitamin D and Constipation
Other symptoms of magnesium deficiency that can be triggered by supplementing with vitamin D include anxiety, jitteriness, hyperactivity, insomnia, and in extreme cases, mania.
The easy answer to treating all of these “side effects” is to start supplementing with magnesium. (Around 300 mg twice daily; more, if you are seeking a laxative effect.)
Remember, there are also two other cofactors required by vitamin D, these being vitamin K2 and vitamin A. So, if one still has side effects (after initiating vitamin D supplementation), not addressed by supplementing with magnesium, they should ensure they also get adequate amounts of these two nutrients.
Vitamin D is essential for pain management. In fact, studies have found those with severe pain issues, who are vitamin D deficient, will use twice the amount of opiates as those who have sufficient vitamin D in their bodies.
Now, those who have been deficient in vitamin D for a long period of time, often have a loss of calcium, and other minerals, from their bones. Usually these people will be diagnosed with osteopenia, or osteoporosis, however, bone mineral loss can be an issue even if bone density appears normal on medical tests.
Those who experience new pains when they start taking vitamin D, may have low bone mineral status (regardless of what their bone density scans might indicate). Ingesting vitamin D, when the bones are seriously depleted of minerals, helps the body to start absorbing minerals and depositing them into the bone structure.
The reason new pains can occurs upon supplementing with vitamin D is thus: water always attaches to minerals, and as the bones begin to remineralize, they will also draw water with those minerals. There is a thin layer of tissue that surrounds bones, called the periosteum. When the extra water is drawn into this area, along with the minerals, the tissue can swell, causing pain in that area. Since this pain is actually part of the healing process, it is best to ride it out until the rebuilding of the bone structure has finished. Pain and Vit D
This pain is technically temporary, though how long it may last can vary from individual to individual (from weeks to months). One solution is to reduce the vitamin D intake to low therapeutic, and gradually increase it over time, using pain levels as a feedback mechanism.
Another helpful approach is to include a full range of bone building minerals (including silica, boron, zinc, and manganese), along with vitamin K2. Mineral Mix